I have trouble sleeping and a friend offered me one.
12 Jun 2009
Mirtazepine is used mainly for depression. It can also cause drowsiness which is why some people find that it helps them sleep. (Insomnia and abnormal dreams have also been reported as side effects.)
If you have trouble sleeping, it is probably best to see your own doctor and get a pill to suit you and your condition.
25 Aug 2009
It certainly makes me sleep! I take 30mg a night and if I accidentally take one in morning instead of some of my other pills I can't keep eyes open and will fall asleep on feet and even into a plate of stew once!
However, there are other options that are probably better to try first so as to avoid having to take a new drug. Especially with mirtazapine which is somewhat "fattening" as I found to my cost... the 30 mins or so it takes to kick in when I'm lying in bed I'm so ravenous I can eat 1kg or more of galaxy, even on a full stomach. Fortunately I work out like mad so the impact hasn't been too severe.
Also, it doesn't do it for everyone - a family member of mine took some for a redeye flight and it didn't even make her a tiny bit sleepy.
So - it might work, it might not, but I'd head down the non-drug route first e.g. relaxation techniques, taped hypnosis etc and only after trying all that start thinking about discussing it with your doctor. I would be surprised if they chose mirtazapine as a hypnotic since its main indication is for depression... however all doctors are different!
Good luck in your insomnia war!
2 Apr 2010
I have been on Mirtazapine for about 2 1/2 years and it is wonder-drug for me. I was having trouble sleeping after I quit drinking and my MD recommended it, to go along with my Celexa. I normally take it about an hour before I want to go to sleep. It is amazing. I didn't think it was possible for me to fall asleep in my recliner without the aid of a 12 pack, but it is quite the norm for me now. I never take it too early, because if I take it and the opportunity isn't there for me to go to sleep, it makes me irritable and cranky. kinda like a child. I did develop a bit of restless leg syndrome, at times, but my Dr. increased my dosage to 30 mg. nightly. I was on it for nearly 2 years before the RL syndrome started and it was a very infrequent occurrence anyhow. Also, my MD told me that he has had a few patients, who have slept anywhere from 18 to 24 hours straight after taking it the first time or 2. (Very Rare) You'll sleep like a baby and you'll wake up refreshed and end up saying to yourself... "God I'm glad I found this Miracle Pill."
29 Jun 2010
I have been taking mirtazapine for a few years now. To begin with, I took 15mg, and from the first night it made me sleep. So much so, that I only took it for a couple of months, as it had returned my sleep pattern to normal after years of insomnia. However, a year later, I was having sleep problems again, and was prescibed it again. This was three years ago, and I made the mistake of remaining on the tablet for this time, instead of only taking it for a couple of months, as before. After several months, the 15mg no longer worked, so the doctor prescribed 30mg, which worked for another year. Now, the effect of mirtazapine has stopped working, even though I am now taking 45mg, plus zolpidem on some nights, yet I am still unable to sleep at all, and can go three nights without any sleep. I would therefore recommend mirtazapine only as a short-term solution.
27 Oct 2010
hi there, all you can do is try it and see how it works for you. Personally for me it doesnt help me sleep and ive been taking it for years. My GP put me on it as it helps with weight gain and im a slim/fit build so it helps with appetite for me personally but does nothing to help me sleep. But I also take xanax and that helps ! good luck, there is nothing worse than not getting any sleep... hope it works for you
14 Nov 2011
Hello broom. Just like to add this, that I've been on mirtazapine for just over 3 years or so. The vast majority of times it will help me to get a few hours sleep. ( I have severe insomnia) The sedating effects, is the reason its almost always prescribed at or around ones bedtime. The very best wishes to you,
21 Nov 2012
I've been on these tablets for roughly a year, I lost my 17 year old brother to a tragic accident, which resulted in me being unable to sleep. At 1st I would only take them when I couldn't sleep, but then I split with my husband after 11 years, and the dr told me that they were an anti-depressent and should be taken them regularly. For the last 3 months I've taken them every night, they have always helped me to sleep, but the last 2-3 weeks I'm waking up in the middle of the night, and it has taken me longer to fall asleep to. I am only on the 15mg and am wondering either to come off these tablets, or go and ask for a stronger dose, but I've read on here that it increases your appetite, which I am forever eating, and struggle to lose weight already. I also feel tired all the time. Don't know what to do for the best! Help please x
- Mirtazapine Information for Consumers
- Mirtazapine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Mirtazapine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... much needed sleep, which has been lacking. Sleep at night has become more reasonable; however, daytime sleepiness is now interfering with normal ...
4 answers • 23 Jul 2010
Mirtazapine 7.5 mg and 25mg of diphenhydramine(benadryl or tylenol pm). I was on 15 mg of mirtazapine for the last 12 days. Doctor is tapering me off ...
2 answers • 20 Sep 2012
Just started 45mg a day, stopped my benzo intake and just mirtazapine for sleep. I get that brain buzz all the time
4 answers • 17 Nov 2012
I have been on Mirtazapine 7.5 for a week and last night it took longer than it did in the previous nights to help me sleep. I took it at 9:30 and ...
2 answers • 23 Aug 2014
I have been taking mirtazapine 15mg for 9 months for insomnia and that helped but recently been on 30mg and they are not consistent in putting me to ...
2 answers • 9 Nov 2014